Hail, Morrow
- When
- March 7, 5:00 AM EST
- Where
- Morrow County, 10 mi NNE of Mt Gilead
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.684, -82.757
Penny size has was observed.
A warm front lifted across northern Ohio during the morning hours of March 7th. Thunderstorms developed along this front with a few becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front lifted across northern Ohio during the morning hours of March 7th. Thunderstorms developed along this front with a few becoming severe. Then, an area of low pressure moved across northern Ohio during the evening hours of March 7th. A cold front trailing the low initiated more thunderstorms, a couple of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 7, 4:10 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
410 AM EST SAT MAR 7 2009
.SYNOPSIS...
A FRONT STALLED ACROSS NORTHERN OHIO WILL LIFT NORTH AS A WARM
FRONT THIS AFTERNOON. THE FRONT WILL PUSH INTO CENTRAL OHIO
TONIGHT AND THEN STALL. A LOW WILL RIDE ALONG THE FRONT SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LEADING EDGE OF THE COLD FRONT NEAR A LIMA TO MEADVILLE LINE...BUT
DRIER AIR CLOSER TO A TOL TO ERIE LINE WHERE DEW POINTS IN THE
30S. ALL 3 MODELS INDICATING FRONT WILL LIFT NORTH OF THE AREA
THIS AFTERNOON. THINK IT WILL BE DIFFICULT FOR FRONT TO PUSH NORTH
OF NW OH/NW PA SO TEMPS THERE WILL BE COLDER. TEMPS ACROSS
SOUTHERN HALF OF AREA WILL APPROACH YDYS HIGHS.
BIGGER QUESTION IS WHERE WILL IT RAIN AND HOW MUCH. MODELS PLACE
HEAVIEST SWATH OF RAIN THIS AFTERNOON ACROSS NRN IL INTO LOWER
MICHIGAN...WHICH SEEMS REAONABLE IF FRONT INDEED DOES LIFT NORTH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
MODELS CONSISTENT PUSHING FRONT SOUTH ACROSS THE AREA
TONIGHT...THEN WILL BECOME THE FOCUS OF FORCING OVERNIGHT INTO
SUNDAY. MODELS AGREE MOVING LOW LOWER LAKES SUNDAY NIGHT. GFS
MOVES LOW ACROSS LAKE HURON...WHILE NAM TRACK ACROSS NORTHERN
OHIO. ANY RAINFALL OVER 1.5 INCHES MAY CAUSE SOME FLOODING
ESPECIALLY ON RIVERS AND STREAMS. SO MAY HAVE TO EXPAND THE
WATCH...BUT WITH THE HEAVIEST RAINS EXPECTED TONIGHT INTO SUNDAY
NIGHT...AND THE FACT MODELS NOT IN GOOD AGREEMENT ON THE TRACK OF
LOW SUNDAY NIGHT...WILL LEAVE CURRENT WATCH UNCHANGED.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG TERM BEGINS TUESDAY WITH THE ECMWF AND GFS SHOWING LOW PRESSURE
NEAR KANSAS CITY WITH A WARM FRONT INTO THE LOWER OHIO VALLEY.
MODELS SHOW DEEP MOISTURE AND OVERRUNNING MOVING TOWARD THE AREA
AHEAD OF THE LOW. THE LOW IS FORECAST TO MOVE NNE INTO WISCONSIN BY
00Z WED WITH THE WARM FRONT MOVING NORTH INTO THE AREA. CURRENT
FORECAST HAS A CHANCE OF SHOWERS ACROSS THE AREA AND FOR NOW DID NOT
MAKE SIGNIFICANT CHANGES. TUESDAY NIGHT THE MODELS SWEEP THE COLD
FRONT ASSOCIATED WITH THE LOW EAST ACROSS THE AREA AND BY 12Z SHOULD
BE EAST OF THE CWA. HELD ONTO CHC POPS OVERNIGHT. WEDNESDAY DRIER
AIR IS FORECAST TO SPILL INTO THE AREA BEHIND THE COLD FRONT.
TEMPERATURES HOWEVER WILL DROP OFF WHICH COULD EVENTUALLY ALLOW FOR
LAKE EFFECT SNOW SHOWERS ACROSS THE EAST LAKESHORE. DID HANG ONTO
LOW CHC POPS FOR THE DAY WEDNESDAY BUT WILL LIKELY BE DRY IF MODELS
REMAIN CONSISTENT WITH THE RH. DIFFERENCES ARE HOWEVER SHOWING UP
IN THE TEMPS WITH THE GFS OPENING THE ARCTIC WHILE THE ECMWF IS A
BIT MORE RESERVED. BY 12Z THURSDAY THE GFS HAS -18C TO -20C ACROSS
THE REGION AT 850MB WHILE THE ECMWF IS SHOWING -8C. QUITE A
DIFFERENCE GIVEN THE FACT THAT WITH FLOW OVER THE LAKE -8C WOULD
YIELD A FEW SNOW SHOWERS WHILE -20C WOULD YIELD A GOOD AMOUNT OF
SNOW. REALITY WILL PROBABLY BE SOMEWHERE BETWEEN THE TWO MODELS SO
BROUGHT IN A CHANCE OF MIXED PRECIP WITH THE COLD ADVECTION
WEDNESDAY AFTERNOON ACROSS THE NORTHEAST AND BROUGHT SNOW SHOWERS IN
FOR WEDNESDAY NIGHT IN THE SNOW BELT. BROAD HIGH PRESSURE WILL
BUILD IN FOR LATE WEEK SO ASIDE FROM A SLIGHT CHANCE OF SNOW
SHOWERS ACROSS THE SNOW BELT THURSDAY KEPT FORECAST DRY THROUGH
FRIDAY.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
MADE SOME ADJUSTMENTS TO THE SATURDAY TAF FORECASTS...MAINLY TO
SLOW DOWN THE ONSET OF RAIN/SHOWERS. ALL THE NEW MODELS SHOW THE
WEAK FRONT DRIFTING BACK NORTH ON SATURDAY AND MOST OF THE AREA
STAYING IN THE WARM SECTOR. AFTER SOME MORNING FOG/HAZE AND
POSSIBLE MVFR CEILINGS CONDITIONS SHOULD IMPROVE TO VFR BY SATURDAY
LATE MORNING/AFTERNOON. KTOL MAY HAVE THE HARDEST TIME GETTING RID
OF THE MVFR CEILINGS AND HAZE ON SATURDAY. COLD FRONT WILL
APPARENTLY SAG BACK SOUTH SATURDAY NIGHT AND RAIN AND MVFR/IFR
CONDITIONS WILL DEVELOP.
OUTLOOK...IFR CONDITIONS MAY LINGER EARLY SUNDAY OTHERWISE MVFR
CEILINGS WILL PERSIST SUNDAY AND MONDAY. VFR TUESDAY ALTHOUGH
SHOWERS AND MVFR CONDITIONS WILL LIKELY RETURN BY TUESDAY NIGHT
INTO WEDNESDAY.
&&
.MARINE...
COLD FRONT NOW SOUTH OF THE LAKE ACROSS NORTHERN OHIO WILL WAFFLE
NORTH AND SOUTH TODAY THROUGH SUNDAY BEFORE MOVING NORTHEAST OF THE
AREA SUNDAY NIGHT. EARLY MONDAY A COLD FRONT WILL SWEEP THE LAKE
FROM WEST TO EAST. WINDS WILL REMAIN FAIRLY LIGHT ACROSS THE LAKE
THROUGH SUNDAY AND GENERALLY FROM THE NORTH AND EAST. MONDAY WEST
WINDS WILL REACH 10 TO 20 KNOTS BEHIND THE COLD FRONT. HIGH
PRESSURE AND LIGHT WINDS MONDAY NIGHT INTO TUESDAY. WEDNESDAY COULD
SEE 30 KNOTS OR BETTER ON THE LAKE BEHIND A VIGOROUS COLD FRONT.
WITH THE FRONT IN THE AREA TODAY THOUGH SUNDAY WEATHER WILL BE
UNSETTLED WITH SHOWERS LIKELY THROUGH MUCH OF THE PERIOD. MONDAY
LOOK DRY. TUESDAY WILL BRING A CHANCE OF RAIN SHOWERS...LIKELY
MIXING WITH OF CHANGING TO SNOW ON WEDNESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH FROM 2 PM EST THIS AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR OHZ003-006>008-017-018.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...TK
AVIATION...KOSARIK
MARINE...TKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 337 PM EST FRI MAR 6 2009 OHZ009>014-019>023-027>033-036>038-047-089-PAZ001>003-072045- ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA- SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE- STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 337 PM EST FRI MAR 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STATIONARY BOUNDARY WILL MEANDER ACROSS NORTHERN OHIO AND NORTHWESTERN PENNSYLVANIA OVER THE WEEKEND. LOCATIONS NEAR AND NORTH OF THIS BOUNDARY WILL HAVE THE POTENTIAL TO SEE HEAVY RAINFALL SATURDAY NIGHT THROUGH SUNDAY AFTERNOON. THIS MAY LEAD TO FLOODING OF CREEKS...STREAMS AND OTHER POOR DRAINAGE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ003-006>008-017-018-072045- LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA- 337 PM EST FRI MAR 6 2009 ...FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-072045- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 337 PM EST FRI MAR 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 111 km away, was scanning. The volume nearest the first event began at 10:02 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny size has was observed.
Quarter size hail was observed.
Quarter size hail was observed.
Quarter size hail was observed.
Thunderstorm winds downed a large tree east of Mount Gilead. The tree took down a power line.
Thunderstorm winds downed a tree southeast of Mount Gilead.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158813, 158802, 158803, 158804, 158814, 158815.